High Wind, Harding
- When
- January 29, 2:00 AM MST to 10:00 AM MST
- Where
- Harding forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Strong north to northwest winds developed across northwest South Dakota behind a cold front. Winds increased to 30 to 45 mph, with gusts around 60 mph during the morning and early afternoon.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong north to northwest winds developed across northwest South Dakota behind a cold front. Winds increased to 30 to 45 mph, with gusts around 60 mph during the morning and early afternoon. Winds slowly tapered off by late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 28, 7:21 PM MST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 721 PM MST SUN JAN 28 2007 .DISCUSSION...WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA THIS EVENING...PARTLY DUE TO THE TYPICAL DIURNAL DECOUPLING...AND ALSO AS THE SURFACE PRESSURE RISE CENTER MOVES EASTWARD. THE WIND ADVISORY FOR OVERNIGHT HAS THEREFORE BEEN CANCELLED. EVEN THOUGH THE WINDS HAVE INCREASED...THEY WILL LIKELY INCREASE AGAIN LATER THIS EVENING AS A SECONDARY WAVE MOVES ACROSS THE NORTHERN PLAINS. GIVEN THE TIME OF DAY...WOULD EXPECT THE WINDS TO REMAIN JUST BELOW WIND ADVISORY CRITERIA...BUT BY DAYBREAK MONDAY THE WINDS DEFINITELY WILL BE INCREASING RAPIDLY. OTHERWISE FOR TONIGHT...AN AREA OF MOSTLY MIDLEVEL CLOUDINESS WAS APPROACHING FROM THE NORTHWEST. THE 00Z KGGW RAOB WAS NOT AS MOIST AS WHAT THE MODELS HAD/HAVE...AND IN ADDITION THE UPSTREAM RADAR RETURNS WERE NOT THAT IMPRESSIVE. HAVE ALREADY CUT BACK ON THE TIMING OF THE POPS...BUT MAY HAVE TO DO A LITTLE MORE CUTTING BASED ON THE SURFACE/RADAR/SATELLITE TRENDS. && .AVIATION...VFR CONDITIONS GENERALLY EXPECTED OVER THE NEXT 24 HOURS WITH THE EXCEPTION OF MVFR CIGS/VSBYS TO THE NW-N-NE OF KRAP IN SCATTERED SNOW SHOWERS. A CLOUD DECK WAS ADVANCING SOUTHWARD FROM MT AND ND...BUT CIGS WERE GENERALLY 40-70KFT. OTHERWISE...NORTHWEST WINDS WILL BECOME QUITE STRONG AGAIN EARLY MONDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY MON FOR WRN THRU SCNTRL SD. WY...NONE. && MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 545 AM MST SUN JAN 28 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 545 AM MST (645 AM CST) SUN JAN 28 2007 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MST THIS EVENING FOR NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. BEHIND IT... NORTHWEST WINDS WILL INCREASE TO 20 TO 40 MPH WITH GUSTS TO 50 MPH AT TIMES...ESPECIALLY ON THE SOUTH DAKOTA PLAINS. WINDS WILL DIMINISH TO 15 TO 30 MPH LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER WINDY DAY IS EXPECTED MONDAY...AS NORTHWEST WINDS INCREASE TO 20 TO 35 MPH WITH HIGHER GUSTS...ESPECIALLY ON THE SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11289, 11294, 11295, 11292, 11293.